Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Wilmington, OH

July 22, 2017Brown County, Clermont County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 22, 2017, 11:41 PM EDT for Brown County, Clermont County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 11:41 PM EDT (03:41 UTC)
Expired
Jul 23, 2017, 2:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Brown County, OH, Clermont County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS51 KILN 230341
FFWILN
OHC015-025-230645-
/O.NEW.KILN.FF.W.0079.170723T0341Z-170723T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1141 PM EDT SAT JUL 22 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Clermont County in southwestern Ohio...
  Southern Brown County in southwestern Ohio...

* Until 245 AM EDT.

* At 1140 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Between 2 and 3 inches have 
  fallen in some spots along the Ohio River. Heavy rain continues to 
  fall with another 1 to 2 inches possible through 1230 AM. Runoff 
  from this excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Felicity, Higginsport, Chilo, Redoak and Point Isabel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3877 8392 3879 8395 3879 8398 3878 8400
      3880 8420 3890 8415 3878 8369 3876 8369
      3874 8370

$$

Binau
2 follow-up statements
402 
WGUS71 KILN 230608
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
208 AM EDT SUN JUL 23 2017

OHC015-025-230645-
/O.CON.KILN.FF.W.0079.000000T0000Z-170723T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clermont OH-Brown OH-
208 AM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLERMONT AND SOUTHERN
BROWN COUNTIES REMAINS IN EFFECT Until 245 AM EDT...

At 206 AM EDT, radar indicated that thunderstorms had produced heavy 
rain across the warned area, and more storms continued to moved 
across the warned area. Heavy rain continues to fall with another 
half inch possible. Runoff from this excessive rainfall will 
continue to cause flash flooding to occur.

Earlier this morning, US 52 east of Neville was reported closed due 
to flash flooding. Other roads are likely under fast, flowing water.

Some locations that will experience flooding include...
Felicity, Higginsport, Chilo, Redoak and Point Isabel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3877 8392 3879 8395 3879 8398 3878 8400
      3880 8420 3890 8415 3878 8369 3876 8369
      3874 8370

$$

Binau
705 
WGUS71 KILN 230649
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
249 AM EDT SUN JUL 23 2017

OHC015-025-230657-
/O.EXP.KILN.FF.W.0079.000000T0000Z-170723T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clermont OH-Brown OH-
249 AM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLERMONT AND SOUTHERN
BROWN COUNTIES HAS EXPIRED...

While the flash flood threat has ended, flooding does continue 
across parts of the area. A flood warning has been issued to replace 
this flash flood warning. 

Please report previous flash flooding to the National Weather 
Service by going to our website at weather.gov/iln and submitting 
your report via social media.

LAT...LON 3877 8392 3879 8395 3879 8398 3878 8400
      3880 8420 3890 8415 3878 8369 3876 8369
      3874 8370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:50 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 9:50 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
950 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A humid airmass will combine with daytime heating and mid level
disturbances to produce a threat for thunderstorms through
Monday. High pressure and dry conditions are expected for
Tuesday into Wednesday. Another system will bring additional
showers and thunderstorms to the region for Thursday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Quick update this evening with ongoing strong/severe
thunderstorms. Not to worried about organized severe threat
overnight given ILN sounding at 00Z which had poor lapse rates
aloft but very high freezing levels and deep warm cloud depths.
Overall shear is very marginal for organized storms, but DCAPE
is plentiful. So unless an organized cold pool can develop later
tonight out of storms in Indiana, think SVR threat will be
isolated like we are currently seeing across northern KY.

Got very close to issuing a FF watch for far southern OH/nrn KY.
Radar lighting up in e-w bands and low level jet is modest but
westerly which favors training. While PWAT is decent, it's more
the nature/orientation of the forcing for repeat convection that
is more concerning. May still yet put out a FF Watch this
evening if IND storms continue to conglomerate.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Temperatures will not be able to return to the lower 90s and the
threat for heat indicies is significantly lowered. However,
humid and sticky conditions will most definitely persist.

Storms that are around early in the day will probably push east
as a surface boundary sets up sw-ne and conditions improve from
nw-se as the day progresses.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Pattern change will offer break from the heat and humidity.
Weak front pushing through may bring widely scattered
showers/storms Monday afternoon. Have included small pop for
this mainly in the south/southeast portions of forecast area.
High pressure builds in for Tuesday and Wednesday with seasonal
temps with lower dewpoints. Another cold front will approach
late Wednesday night and push through Thursday and Thursday
night with scattered showers and storms. Front should continue
to the south and east Friday with cooler and less humid air back
in for Friday and Saturday.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
00Z TAF cycle will focus on the southern terminals for
thunderstorm impacts tonight (CVG/ILN/LUK and possibly DAY). It
seems per the latest data that new thunderstorm development
tonight will remain south of central Ohio (CMH/LCK), but this
a low confidence forecast with weak forcing signals. Back end of
mesoscale convective complex is currently south of the CMH/LCK
terminals and drifting southeast. New development across
southeast Indiana is an area that will likely continue to see
further upscale growth through the evening/overnight with the
potential for a training area of storms to develop along old
outflows and move through the CVG/LUK/ILN terminals
(particularly CVG and LUK). DAY lies on the northern end of this
potential thus have kept thunder coverage/duration less than at
sites further south. Carrying no precipitation on Sunday due to
lowered confidence. Plenty of moisture and instability remains
but will depend on overnight storms/outflows before timing/area
can be discerned. A little concerned for fog and/or low clouds
in central Ohio (CMH and LCK) later tonight but thinking cirrus
from thunderstorms to the south/west will temper that somewhat.

OUTLOOK...Thunderstorms will be possible Sunday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Binau
SHORT TERM...Franks
LONG TERM...Padgett
AVIATION...Binau
Hazardous weather outlook, Jul 22, 6:53 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
653 PM EDT Sat Jul 22 2017

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-232300-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
653 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will remain possible this evening and overnight. The
primary threat will be an increased flooding potential due to very
heavy rainfall, as well as the potential for isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-232300-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
653 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Some thunderstorms may re-develop later tonight. Heavy rain and some
isolated wind damage remains possible if they do occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 9:04 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 PM EDT SAT JUL 22 2017

KYZ096>100-OHZ078-079-081-230145-
Pendleton KY-Robertson KY-Mason KY-Lewis KY-Bracken KY-Clermont OH-
Adams OH-Brown OH-
904 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...NORTHWESTERN
LEWIS...BRACKEN...SOUTHEASTERN PENDLETON...SOUTH CENTRAL CLERMONT...
SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 945 PM EDT...

At 902 PM EDT, radar indicated numerous strong thunderstorms
from Falmouth to Ripley and Aberdeen, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Maysville, Falmouth, Washington, West Union, Manchester, Ripley,
Aberdeen, Augusta, Lewisburg, Brooksville, Tollesboro, Morgan,
Decatur, Mount Olivet, Dover, Higginsport, Germantown, Sardis, Chilo
and Concord.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3849 8359 3852 8364 3846 8386 3849 8393
      3847 8396 3851 8418 3856 8416 3855 8421
      3858 8421 3856 8441 3855 8443 3854 8442
      3855 8447 3881 8412 3883 8339 3843 8357
TIME...MOT...LOC 0102Z 279DEG 28KT 3871 8405

Binau
Special weather statement, Jul 22, 9:45 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
945 PM EDT SAT JUL 22 2017

KYZ100-OHZ081-088-230215-
Lewis KY-Scioto OH-Adams OH-
945 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS WILL AFFECT LEWIS...SOUTHERN ADAMS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 1015 PM EDT...

At 945 PM EDT, radar indicated a strong thunderstorm over Rome,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
West Union, Manchester, Vanceburg, Head of Grassy, Camp Dix,
Tollesboro, Rome, Concord, Trinity, Saint Paul, Kinniconick, Epworth,
Ribolt, Friendship, Charters, Bentonville, Petersville, Stricklett,
Rexton and Sandy Springs.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
      3843 8358 3849 8359 3852 8364 3861 8363
      3864 8365 3863 8366 3879 8360 3873 8303
      3868 8303 3862 8308 3860 8307 3849 8319
      3848 8319 3843 8324 3834 8323 3833 8325
TIME...MOT...LOC 0145Z 273DEG 31KT 3865 8340

Binau
Special weather statement, Jul 22, 9:55 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
955 PM EDT SAT JUL 22 2017

KYZ097-099-OHZ078-079-230245-
Mason KY-Bracken KY-Clermont OH-Brown OH-
955 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...NORTHERN
BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHERN BROWN COUNTIES UNTIL
1045 PM EDT...

At 955 PM EDT, radar indicated a strong thunderstorm near Felicity,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Maysville, Georgetown, Ripley, Aberdeen, Augusta, Felicity,
Russellville, Dover, Higginsport, Moscow, Neville, Chilo, Bradford,
Willow Grove, Feesburg, South Ripley, Utopia, Tuckahoe, Minerva and
Redoak.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3881 8423 3889 8422 3888 8371 3861 8378
TIME...MOT...LOC 0155Z 284DEG 28KT 3884 8416

Binau
Local storm report, Jul 22, 10:42 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     5 SW LEWISBURG          38.51N 83.84W
07/22/2017                   MASON              KY   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN ON LAYTHAM PIKE NEAR
            MAYS LICK. TIME ESTIMATED FROM RADAR.

&&

HICKMAN
Local storm report, Jul 22, 10:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1046 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     MAYSVILLE               38.64N 83.75W
07/22/2017                   MASON              KY   911 CALL CENTER

            TREE REPORTED DOWN IN MAYSVILLE. TIME ESTIMATED FROM
            RADAR.

&&

HICKMAN
Special weather statement, Jul 22, 11:07 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1107 PM EDT SAT JUL 22 2017

INZ073>075-080-KYZ090-091-230330-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
1107 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHERN DEARBORN...NORTHERN SWITZERLAND...BOONE AND EASTERN
GALLATIN COUNTIES UNTIL 1130 PM EDT...

At 1107 PM EDT, radar indicated strong thunderstorms near Rising
Sun, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 to 50 mph...
Very heavy rain...

Locations impacted include...
Florence, Erlanger, Villa Hills, Lawrenceburg, Aurora, Walton, Rising
Sun, Oakbrook, Burlington, Union, Crittenden, Versailles, Dillsboro,
Wilmington, French, Hartford, Fairview, Patriot, Aberdeen and
Richwood.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 69 and 77.
 I-75 in Kentucky between mile markers 170 and 183.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3911 8526 3907 8462 3880 8461 3880 8464
      3878 8466 3890 8520 3892 8520 3892 8529
TIME...MOT...LOC 0307Z 291DEG 30KT 3895 8489

Binau

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:11 PM EDTSevere Thunderstorm WarningILNAdams, Brown49 min
Jul 22, 9:27 PM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
Jul 22, 9:35 PM EDTFlash Flood WarningILNAdams, Brown6 hr
Jul 22, 10:10 PM EDTFlash Flood WatchILNAdams, Brown, Clermont, Hamilton, Scioto18 hr
Jul 22, 11:26 PM EDTAreal Flood AdvisoryILNClermont3 hr
Jul 23, 12:07 AM EDTSpecial Weather StatementILNClermont38 min
Jul 23, 12:47 AM EDTSpecial Weather StatementILNAdams, Highland43 min
Jul 23, 1:49 AM EDTSpecial Weather StatementILNWarren26 min
Jul 23, 2:38 AM EDTSpecial Weather StatementILNAdams, Brown37 min
Jul 23, 2:47 AM EDTAreal Flood WarningILNAdams, Brown, Clermont6 hr
Jul 23, 8:49 AM EDTAreal Flood WarningILNAdams, Brown, Clermont6 hr
Jul 23, 11:45 AM EDTAreal Flood AdvisoryILNDarke, Miami3 hr
Jul 23, 5:21 PM EDTSpecial Weather StatementILNHardin24 min
Jul 23, 5:29 PM EDTAreal Flood AdvisoryILNHardin2 hr
Jul 23, 6:19 PM EDTAreal Flood AdvisoryILNDarke116 min
Jul 23, 6:45 PM EDTSevere Thunderstorm WarningILNMiami20 min
Jul 23, 6:51 PM EDTSpecial Weather StatementILNDelaware24 min
Jul 23, 7:04 PM EDTSpecial Weather StatementILNClark26 min
Jul 23, 7:18 PM EDTSpecial Weather StatementILNLicking27 min
Jul 23, 7:21 PM EDTSpecial Weather StatementILNClark24 min
Jul 23, 7:39 PM EDTSpecial Weather StatementILNHardin36 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.